South Dakota, 2021

Extreme Cold in South Dakota, February 6 to 17, 2021

February 6 to 17, 2021 · NWS ABR · 26 events in 26 counties and zones

A potent and persistent outbreak of Arctic air affected the entire region from February 6th through the 17th. The coldest days of the outbreak for many occurred Valentine's Day weekend, when high temperatures averaged around ten below zero, in northeastern South Dakota, to the single digits above zero, in central South Dakota.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A potent and persistent outbreak of Arctic air affected the entire region from February 6th through the 17th. The coldest days of the outbreak for many occurred Valentine's Day weekend, when high temperatures averaged around ten below zero, in northeastern South Dakota, to the single digits above zero, in central South Dakota. On February 14th, low temperatures dropped into the 20s to the 30s degrees below zero range. Extreme wind chills of 35 degrees to 55 degrees below zero also occurred on several days during the outbreak.| |The magnitude of the cold during this outbreak was fairly rare compared to the past 50 years, at least in terms of the persistence of the Arctic air. This was especially impressive considering the lack of deep, fresh snow cover across most of the area. If there had been widespread deep, fresh snowpack ahead of this Arctic outbreak, low temperatures would have been more severe and more often approaching record territory. Even with the lack of snow cover, Pierre dropped to 20 degrees below zero or colder on the 14th and 15th. Since 1934, Pierre has had two other occurrences when the low temperature fell to 20 degrees below zero with no snow cover. The previous days were January 24th, 1961, and January 5th, 1979.

Impacts from this extreme and persistent cold include many frozen and/or broken water pipes (the limited snow depth did not help in this regard) and froze-over home sewer vents, dead vehicle batteries, school delays, and church cancellations. The prolonged cold caused significant strains to the power grid as demand spiked both locally and across several other states. Thousands of customers were at least briefly without power locally, particularly during the morning of Tue, Feb 16th. Concerns for rolling blackouts lingered for several days in this regard due to the continued extreme demand/strain, and people were repeatedly asked to conserve energy however possible.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 5, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 5, 11:34 PM CST, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1134 PM CST Fri Feb 5 2021

.UPDATE...
Issued at 520 PM CST Fri Feb 5 2021

Added a mention of snow showers/flurries to northeast SD and west
central MN this evening. As the arctic high pushes south, a weak
arctic front has developed on the nose of the cold air push. This
feature is squeezing out some moisture and producing a slightly
more intense area of snow showers around Watertown. The intensity
will be short-lived as it quickly moves southeast, leaving only
some flurries in its wake.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 313 PM CST Fri Feb 5 2021

Forecast challenges revolve around wind chills and snow chances each
of the next couple of nights.

Currently, temperatures are running generally between 10F above zero
and 20F above zero under a mix of sun and clouds. Northwest winds of
10 to 20 mph with gusts as high as 30 mph have been the norm today,
as well.

Nearly the entire North American continent is under the influence of
a deep/anomalously cold and broad upper level trof, including
northwest flow aloft over this CWA. This pattern will remain
unchanged through Saturday night. Very cold air in place will
combine with 10 to 15 mph winds to produce wind chill values down to
-25F to -30F later tonight and again later Saturday night. The wind
chill advisory continues. The broad cyclonic nature of the upper
flow pattern and the nearby mid-level baroclinic zone (south and
west in the region) the polar front has created will work in
precipitation's favor each time a transient mid-level shortwave
works southeastward through the region to generate some light snow
potential as far east as the Missouri River valley (but mainly west
river) later tonight/early Saturday morning and then again later
Saturday night. Minimal snow accumulation potential over the far
west/southwest portion of this cwa.

As was mentioned before, an airmass of arctic origins has moved into
the northern plains and taken up residence over this CWA.
Temperature guidance has low and high temperatures tonight, Saturday
and Saturday night appx 1.5 to 2 standard deviations (NAEFS and ENS
SA Table 850hpa standardized anomalies charts) below climo normal.
The only thing that might hamper the going temperature forecast is
the clouds (and/or snow chances). There are supposed to be multiple
rounds of cloudiness over the next 48 hours. This could keep
overnight lows (and forecast wind chills) tonight and Saturday night
a bit warmer than forecast. Something for future shifts to
contemplate.

.LONG TERM...(Sunday through Friday)
Issued at 313 PM CST Fri Feb 5 2021

Cold. Not sure what else I can say. 850mb temperatures will remain
below a standard deviation below climo through next week, though at
least there is some diurnal variability thanks to a lack of snow
cover, but that only yields temperatures above the zero mark for a
few hours each afternoon. Cant rule out some moisture starved light
snow for central South Dakota Sunday with a weak shortwave rounding
the upper trough positioned across North America, but the bulk of
the forcing is to the west. There may be other opportunities for
light amounts of moisture given the environment, but subtle features
have too low a predictability at these timescales and impacts will
be minimal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1131 PM CST Fri Feb 5 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions and breezy northwest winds are expected to prevail
through the next 24 hours. Can't completely rule out a flurry or
two that could drop vsby briefly to MVFR, but this scenario is too
uncertain for a taf mention.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 6 AM CST /5 AM MST/ Sunday for
     SDZ003>011-015>023.

MN...Wind Chill Advisory until noon CST Tuesday for MNZ039-046.

&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Connelly
AVIATION...Wise
Hazardous weather outlook, Feb 5, 3:05 AM CST, 20 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
305 AM CST Fri Feb 5 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
305 AM CST Fri Feb 5 2021 /205 AM MST Fri Feb 5 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Bitterly cold wind chills as cold as 15 below to 30 below zero are
expected late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Continued bitterly cold wind chills as cold as 15 below to 35 below
zero are expected at times through the weekend, and into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Corson

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Corson forecast zone
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Dewey

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Stanley

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Campbell

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Campbell forecast zone
Reported by
Mesonet
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Walworth

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Mesonet
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Potter

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Potter forecast zone
Reported by
Mesonet
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Sully

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Sully forecast zone
Reported by
Mesonet
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hughes

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Mesonet
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lyman

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, McPherson

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Edmunds

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Edmunds forecast zone
Reported by
Mesonet
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Faulk

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Faulk forecast zone
Reported by
Mesonet
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hyde

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Hyde forecast zone
Reported by
Mesonet
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hand

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Hand forecast zone
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Buffalo

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Mesonet
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Brown

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Spink

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Spink forecast zone
Reported by
Mesonet
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Marshall

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Day

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Day forecast zone
Reported by
Mesonet
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clark

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Clark forecast zone
Reported by
Mesonet
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hamlin

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Hamlin forecast zone
Reported by
Mesonet
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Codington

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Codington forecast zone
Reported by
Mesonet
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Deuel

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Deuel forecast zone
Reported by
Mesonet
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roberts

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Mesonet
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Jones

When
February 6, 12:00 AM CST to February 17, 11:59 PM CST
Where
Jones forecast zone
Reported by
COOP Observer
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 942259, 942260, 943432, 943433, 943434, 943435, 943436, 943438, 943439, 943440, 943442, 943443, 943444, 943446, 943448, 943449, 943450, 943451, 943452, 943453, 943455, 943456, 943457, 943458, 943459, 943482.